Minnesota, 2002

High Wind in Minnesota, November 29, 2002

November 29, 2002 · NWS ABR · 2 events in 2 counties and zones

High winds of 30 to 50 mph gusting to 60 mph occurred across Big Stone and Traverse counties during the late afternoon hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

High winds of 30 to 50 mph gusting to 60 mph occurred across Big Stone and Traverse counties during the late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Nov 29, 11:45 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Nov 29, 11:45 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1145 AM CST FRI NOV 29 2002

LOW AND MID LEVEL COLD ADVECTION CONTINUES LATE THIS MORNING WHICH
WILL AID IN STEEPENING LOWER LEVEL LAPSE RATES THIS AFTERNOON.
MIXING SHOULD BECOME OPTIMAL AROUND THE 19Z-21Z TIME FRAME.
STRONGEST LOW LEVEL COLD ADVECTION STILL CONFINED WELL NORTH OF CWA
WITH MSAS DATA REVEALING LOCAL PRESSURE RISES OF +10 MB/3 HOURS
ACROSS WEST CENTRAL MANITOBA CANADA.  HAVE OPTED TO GO WITH HIGH END
WIND ADVISORY FOR MOST AREAS THIS AFTERNOON WITH DEEPER MIXING BY
EARLY AFTERNOON.  HOWEVER...TIMING OF ISALLOBARIC COMPONENT WILL BE
AFTER THIS TIME OF OPTIMAL MIXING.  ONLY ACROSS NORTHWEST CWA HIGH
WIND WARNING WILL REMAIN IN EFFECT.  COLD ADVECTION WILL BE
STRONGEST ACROSS NORTHERN TIER OF CWA AND WITH SOMEWHAT HIGHER
TERRAIN ACROSS NORTHWEST WILL KEEP WARNING GOING IN THAT AREA.  HAVE
ALREADY UPDATED FORECAST FOR SLIGHTLY LOWER TEMPERATURES AS COLD AIR
ADVECTION SHOULD BE SUFFICIENT NOW FOR NEARLY STEADY AFTERNOON
TEMPERATURES ACROSS NORTHERN CWA WHERE TEMPS ARE IN THE MID 40S.
FURTHER SOUTH...EXTENSIVE MID CLOUD DECK WILL HINDER TEMPERATURE
INCREASE AND NUDGED TEMPERATURES DOWN SLIGHTLY IN THIS AREA TOO.

.ABR...HIGH WIND WARNING ACROSS NORTHWEST THROUGH EARLY EVENING.
       WIND ADVISORY THROUGH EARLY EVENING SOUTHWEST AND CENTRAL.
       WIND ADVISORY FAR NORTHEAST CWA THROUGH MID EVENING.
Hazardous weather outlook, Nov 29, 11:51 AM CST, 2 hours 9 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-301145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1151 AM CST FRI NOV 29 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...

A STRONG COLD FRONT WILL PASS THROUGH THE AREA THIS AFTERNOON.
NORTHWEST WINDS OF 25 TO 40 MPH WITH OCCASIONAL HIGHER GUSTS WILL
CONTINUE THROUGHOUT THE AFTERNOON INTO EARLY THIS EVENING ACROSS
MOST OF THE AREA.  SLIGHTLY STRONGER WINDS OF 30 TO 45 MPH CAN BE
EXPECTED ACROSS NORTH CENTRAL SOUTH DAKOTA....WITH GUSTS UP TO 55
MPH POSSIBLE.  A HIGH WIND WARNING REMAINS IN EFFECT FOR NORTH
CENTRAL SOUTH DAKOTA INTO EARLY THIS EVENING.  WIND ADVISORIES ARE
IN EFFECT THROUGH THE AFTERNOON INTO EARLY THIS EVENING FOR THE
REMAINDER OF THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MARSILI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Traverse

When
November 29, 2:00 PM CST to 4:00 PM CST
Where
Traverse forecast zone
Measured
48 kt (55 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

High Wind, Big Stone

When
November 29, 2:00 PM CST to 4:00 PM CST
Where
Big Stone forecast zone
Measured
52 kt (60 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321786, 5321787.